Anyone with fibro/thyroid condition

Discussion in 'Fibromyalgia Main Forum' started by KathyM, Jan 9, 2003.

  1. KathyM

    KathyM New Member

    Hi, I'm just wondering if anyone with firbo has thryroiditis or any other thyroid thing? I recently was put on synthroid 0.15mg (I take mine before bed) and what I have noticed is that, I don't wake in the middle of the night hungry, and I seem to be sleeping somewhat better. I also still take klonopin before bed, and maybe one during the day. I still get bad headaches (10 years) they were bad before starting esgic plus which I now take for the really bad headaches. I have had the ct scan of brain etc. In that regard everything looks ok. I am 42 and 5ft 4in tall so my huge weight gain has really bummed me out. I'm hoping that, this medication my endocrinologist has me on will help with all of these horrific symptoms I have been having. I was diagnosed in 2000 w/fibro, but from what I have read the symptoms of fibro are so similar with so many other things. I am just trying to learn as much as I can about this. I hope I don't lose any hair because of the synthroid----so far so good. If any one can relate here any opinions/advice/info would be great. When you have a new diagnosis it can be a little over whelming....on top of fibro, the questions we all have to begin with, and trying to find the right treatments/meds/etc. to help us is stressful enough. Stay informed, and take it easy!!!
    Thanks Kathy
  2. ssMarilyn

    ssMarilyn New Member

    I have FM and hypothyroidism, so am taking Synthroid. Be sure you don't take your thyroid med for at least 4 hours after eating, or it won't work for you, or you can take it 1 hour before eating. I take mine the minute I wake up and then don't eat for a couple of hours. I've never heard of Synthroid affecting our sleep or appetite and I've been on it for about 10 years or more.

    Marilyn :)
  3. nitalynn

    nitalynn New Member

    I was dx with hypothyroidism about 2 years ago. I take my meds first thing in the morn also. Was told it can interfer with sleep at bedtime. Also don't take it with calcium. I know hypothyroidism can make your hair fall out. Never heard of the meds doing it. Good luck and God Bless.
  4. amaryllis

    amaryllis New Member

    that is with the FM and on synthroid. I have been on it for about 5 years now. I have never had any problems with it affecting my hair or my sleep. Like Marilyn, I take mine the minute I get up (on an empty stomach) and eat at least an hour or more later. I was told by my pharmacist that taking synthroid at night could cause insomnia. I was also told that certain other drugs should be taken hours after synthroid because they could make the synthroid less effective. If memory serves me (you may want to look this up to verify :) those other drugs are things like antacids that contain aluminum, some cholesterol lowering meds, some iron supplements and vitamins. Please check with your pharmacist, since I am not a doctor and I don't want my fuzzy memory to get you into trouble. Your pharmacist can give you a print out of possible side effects and cautions etc.
    I have not had any medication-type related problems in regard to being on the synthroid in the five years I have been on it.

    Peace and be well ~
    A
  5. ssMarilyn

    ssMarilyn New Member

    I forgot to mention that too, but I think it's the soy products, calcium and mag that aren't to be taken for at least FOUR hours after the Synthroid. (read the Synthroid insert) I read somewhere that soy shouldn't be taken at all by anyone with thyroid problems.

    A sluggish thyroid will cause your hair to fall out, and NOT grow....along with your fingernails not growing.

    Marilyn :)
    [This Message was Edited on 01/09/2003]
  6. dd

    dd New Member

    and take Synthroid also. I take mine first thing in the morning. I have been on it for a little over a year now. I have noticed that it gives me more energy and I have lost weight too.

    Good Luck.

    Peace........

    Debbie
  7. JP

    JP New Member

    I have known about my thyroid disease for about 6 months now. I started out with Synthroid and I requested a change to Armour Thyroid about 6 weeks ago. Basically, Synthroid is T4 and Armour is T4 and T3. I have better results with the Armour Thyroid. I also take it about one hour before I have my breakfast.

    Take care,
    Jan
  8. HURTSALOT2

    HURTSALOT2 New Member

    Hi Kathy,
    I have hypothyroidism also and take my synthroid each morning soon as I get out of bed. I eat breakfast one or two hours later. I have not noticed any change in the way I feel since I started the synthroid. Bye now, and have a great weekend. HURTSALOT2
  9. bobolee

    bobolee New Member

    I am new to this board, so bear with me. I have Graves Disease , but sometimes I need to take thyroid meds (synthroid) and sometimes not. My FM started also in relationship to my Graves. There is a book called "The Thyroid Solution" which states that this endo who wrote the book sees many thyroid patients with FM. I have pretty much all the symptoms you mentioned. I lose and gain weight without regards to my thyroid levels. I have a very strange case of Graves. You may want to check out the National Graves Disease Foundation BB (www.ngdf.org) where you will find an abundance of info.
  10. Mikie

    Mikie Moderator

    Because I displayed symptoms of hypothyroidism, my doc put me on 24 mcgms of Synthroid. It has made a tremendous difference in how I feel. My labs are even "more normal" than before. Many docs feel that the "normal ranges" on thyroid labs are too liberal. My doc, fortunately, treats the patient and not the lab numbers. I'm very lucky to have him.

    BTW, hypothyroid symptoms are common amongst us.

    Love, Mikie
  11. lmn

    lmn New Member

    Hi kathy,
    I was diagnosed with Graves Disease in 1993. In '94 I had radioactive iodine which basically killed most of my thyroid hormone production. Since then I've taken levoxyl, a generic form of synthroid each morning upon waking. I don't eat anything for a couple of hours, and upon the advice of my endo., don't take any vitamins or supplements (especially those containing calcium or iron) until dinner time.
    Having an underactive thyroid, if not treated properly, can cause fatigue, hair loss, constipation and weight gain. At least these are the symptoms that I experience.
    As a matter of fact, my labs just came back a little low, so my endo. is upping my levoxyl from 100mcg. to 112mcg. I'm hoping it doesn't put my thyroid in overdrive. Last time this happened I became edgy and developed palpatations so my primary switched me back to 100mcg. I do feel tired a lot and have trouble losing weight, but I'm not sure if it's truly fibro or thyroid?
    Ughhh, the things we have to deal with.
    Good luck Kathy!!
    TTFN,
    lmn
  12. ssMarilyn

    ssMarilyn New Member

    When we lose weight, which many of us do when on thyroid hormone, our body actually needs LESS of the hormone, so a person might feel some symptoms of overactive thyroid, including palps, agitation, etc..... Also, the heavier a person, the more medication they need. I had a lightbulb moment not too long ago and finally figured out why my hypothyroid symptoms had flared. I had gained some weight, and the med I was taking wasn't strong enough, so the endoc upped it and within two weeks I was feeling great. Now when I lose that extra weight, I will probably have to have my meds cut down a tad. Most people don't feel the effects of Synthroid for a couple of months. My system is so sensitive that I feel the effects within 2 weeks.

    Marilyn :)